Kentucky, 2020

Tornado and Flash Flooding in Kentucky, March 2 to 3, 2020

March 2 to 3, 2020 · NWS PAH · 16 events in 8 counties and zones

Severe thunderstorms moved across the region on the evening of March 2. A long-track supercell thunderstorm crossed the Mississippi River from the Cairo, IL area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$590,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe thunderstorms moved across the region on the evening of March 2. A long-track supercell thunderstorm crossed the Mississippi River from the Cairo, IL area. This storm proceeded east across Paducah and the Kentucky Lake region, where it produced a microburst and accumulating large hail. As the storm crossed the Pennyrile region, it produced an EF-1 tornado just south of Crofton, KY, in Christian County. Later on in the evening and overnight, disorganized clusters of thunderstorms produced a few isolated severe weather reports. This outbreak of storms occurred in a strong west-southwest flow ahead of a 500 mb shortwave over the Plains states. A southwest wind flow up to 30 knot at 850 mb provided some moisture for the storms. At the surface, a low pressure center moved east-northeast from the Ozarks to the lower Ohio Valley. A frontal boundary extending east-northeast from the low provided a focus for the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 2, 3:17 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 2, 3:17 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
317 PM CST Mon Mar 2 2020

.SHORT TERM...(Tonight through Wednesday)
Issued at 315 PM CST Mon Mar 2 2020

Main forecast issues come with severe weather potential very late
this afternoon or early this evening through the early morning
hours Tuesday as a surface low tracks northeast up a stationary
boundary located very close to the OH River. Storm initiation
should be over portions of southeast MO between 4 PM and 7 PM as a
mid level impulse shoots east toward northeast AR/southwest MO
and provides added lift near the surface low over northeast AR,
and low level jet 25-35 kts kicks in.

Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from
1000-1500 J/KG suggest strong updrafts capable of producing large
hail. Long, straight-lined hodographs and effective shear up close
to 40 kts or so would be supportive of multi-cell storms with
right and left slpitting supercells. Therefore, will also be a
threat of damaging wind gusts and possibly a tornado or two. Last
but not least would be the risk of localized flooding, esp in
areas where storms may repeat, or train.

The surface low should race northeast along the OH River and out
of the forecast area after midnight, and force the trailing cold
front through our eastern counties by around 2 or 3 AM.
Thereafter, high pressure will build into the southern Plains and
lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday
night and mild early March temps in the lower/mid 60s at most
locations. Wed should also be a rather nice day with afternoon
temps in the 60s, though there could be some increase in cloud
cover over our southern areas in response to the next weather
maker well off to our southwest.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 PM CST Mon Mar 2 2020

After a chance of some light rain Wed night into Thursday, a few
days of dry weather are expected. Rain chances will then return for
early next week. Overnight lows will remain quite chilly, but
daytime highs will be in the 50s and 60s.

As far as the rain chances for Wed night into Thursday, this precip
will be associated with a southern stream 500 mb shortwave that will
eject from the southern Plains across the lower Mississippi Valley.
This is the same shortwave that last week's models predicted would
bring very heavy rain on Tuesday and Tues night. A lot has changed
since then. Besides the slower timing, the track is much further
south. Any rainfall amounts will be less than a tenth of an inch
Thursday. Overnight lows will be around 40, with daytime highs 55 to
60.

Thursday night into Friday, the southern stream shortwave will phase
with a northern stream 500 mb shortwave over the eastern seaboard.
This will result in a strongly confluent northwesterly flow of dry
and colder air aloft. Skies will become sunny Friday, but gusty
northwest winds will limit highs to the mid 40s in sw Indiana and
around 50 elsewhere.

This weekend will be dry with a warming trend as a 500 mb ridge
moves east across the Mississippi Valley. Highs will be in the 50s
Saturday and around 60 on Sunday. Clouds will be on the increase
Sunday, along with southerly winds.

The ensemble means are in agreement on a 500 mb southwest flow
pattern early next week. A moist southern stream shortwave will
likely bring some rain Monday. This looks like a low-amplitude
progressive pattern, so preliminary indications point away from a
heavy rainfall event.

&&

.AVIATION...
Issued at 1145 AM CST Mon Mar 2 2020

Rather chaotic morning with frontal poised northwest of the WFO
PAH TAF sites and few thunderstorm clusters pushing near the KCGI,
KPAH, and possibly the KEVV TAF locations this morning.

Lower MVFR and upper IFR ceilings will be expected at each of the
TAF sites this afternoon and tonight, from northwest to southeast
across the area. A thunderstorm complex may get going early this
evening over portions of se MO/wrn KY/srn IL. For now, will
include VCTS for KCGI/KPAH where the chances appear a bit higher.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...MY
AVIATION...GM
Hazardous weather outlook, Mar 2, 2:35 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
235 PM CST Mon Mar 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
235 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible, mainly very late this
afternoon into tonight, over much of the quad state region.

A few storms may become strong to severe, especially over portions
of southeast Illinois, western Kentucky and the southern tip of
Illinois. While large Hail, damaing wind gusts and locally heavy
rainfall will be the primary hazards, a tornado or two cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested late this afternoon into
tonight. Spotters are also encouraged to send reports of any
flooding to the National Weather Service in Paducah Kentucky.

Meffert

In the hours before

Special weather statement, Mar 2, 4:00 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
400 PM CST Mon Mar 2 2020

ILZ092-093-MOZ111-112-022230-
Alexander IL-Pulaski IL-Scott MO-Mississippi MO-
400 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PULASKI...
SOUTHEASTERN ALEXANDER...NORTHWESTERN MISSISSIPPI AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 430 PM CST...

At 359 PM CST, trained weather spotters reported a strong
thunderstorm near Bertrand, or near Miner, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cairo, Mounds, Tamms, Mound City, Horseshoe Lake Conservation Area,
Olive Branch, Blodgett and Diehlstadt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3698 8958 3724 8927 3709 8915 3707 8918
      3702 8918 3699 8915 3690 8951
TIME...MOT...LOC 2159Z 243DEG 25KT 3698 8947

DWS

The radar

The Paducah radar (KPAH), 18 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 2 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Ballard

When
March 2, 5:15 PM CST to 5:19 PM CST
Where
Ballard County, La Center to Kevil
Measured
1 in hail
Reported by
Social Media
Coordinates
37.070, -88.980

A swath of large hail accompanied a supercell thunderstorm across Ballard County, roughly along U.S. Highway 60.

Hail, McCracken

When
March 2, 5:49 PM CST to 5:54 PM CST
Where
McCracken County, 2 mi NNE of Paducah to Paducah
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.107, -88.616

A severe thunderstorm produced hail up to the size of golf balls in Paducah, mostly in the downtown area north along the Ohio River.

Hail, Lyon

When
March 2, 6:50 PM CST
Where
Lyon County, Eddyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -88.070

Thunderstorm Wind, Lyon

When
March 2, 6:56 PM CST
Where
Lyon County, 1.3 mi ESE of Kuttawa to 1.65 mi SE of Kuttawa
Measured
74 kt (85 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.060, -88.100

A microburst with estimated peak winds near 85 mph heavily damaged a marina on Lake Barkley. A dock was heavily damaged with the metal flooring beams bent, along with damage to many metal vertical supports and the metal roof. A relatively small portion of the roofing was blown off. One boat was blown off a lift, and the boat was partially submerged. The microburst was about one-quarter mile long and 200 yards wide.

Hail, Hopkins

When
March 2, 7:32 PM CST
Where
Hopkins County, Dawson Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
37.170, -87.700

Tornado, Christian

When
March 2, 8:00 PM CST to 8:06 PM CST
Where
Christian County, 1.6 mi SW of Crofton to 2.57 mi NW of Fruit Hill
Rating
EF1
Path length
5.51 mi
Path width
400 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
37.033, -87.501

A National Weather Service damage survey was conducted along the path of this tornado. At least four farm structures were damaged or destroyed, along with a portable garage and a regular constructed garage. Several homes lost siding or shingles. A couple dozen trees were uprooted. One home had six windows shattered or blown out. A cluster of damage survey points was in an area of structures along U.S. Highway 41 just south of Crofton. The tornado was witnessed by a meteorologist. Peak winds were estimated near 90 mph.

Hail, Christian

When
March 2, 8:02 PM CST
Where
Christian County, 1.38 mi S of Crofton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.030, -87.480

Hail, Ballard

When
March 2, 9:35 PM CST
Where
Ballard County, 2.6 mi WNW of Gage
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -88.920

Hail, Hopkins

When
March 2, 9:35 PM CST
Where
Hopkins County, Hanson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -87.480

Thunderstorm Wind, McCracken

When
March 2, 9:46 PM CST
Where
McCracken County, 0.88 mi SE of (Pah)barkley Arpt Pa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.060, -88.760

A report of strong winds was received from the Meteorological Phenomena Identification Near the Ground (mPING) app.

Hail, Ballard

When
March 2, 10:22 PM CST
Where
Ballard County, 2.6 mi WNW of Gage
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -88.920

Flash Flood, Christian

When
March 2, 11:30 PM CST to March 3, 3:00 AM CST
Where
Christian County, 1.49 mi SSW of Hopkinsville Arpt to 1.33 mi W of Casky
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.830, -87.460

Highway 109 was closed by flooding near a railroad crossing. Two vehicles were stuck in floodwaters.

Flash Flood, Todd

When
March 2, 11:45 PM CST to March 3, 3:00 AM CST
Where
Todd County, 2 mi NW of Elkton to Elkton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.840, -87.176

Kentucky Highway 848 was closed by floodwaters between Trenton and Pinchem. A secondary road was closed by floodwaters just northwest of Elkton.

Hail, Calloway

When
March 3, 12:53 AM CST
Where
Calloway County, New Concord
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.550, -88.150

Hail, Fulton

When
March 3, 1:45 AM CST
Where
Fulton County, Hickman
Measured
1 in hail
Reported by
Social Media
Coordinates
36.570, -89.180

Flood, Christian

When
March 3, 1:45 AM CST to 10:30 AM CST
Where
Christian County, 1.79 mi ENE of West Brook to 1.79 mi ENE of Hopkinsville Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.813, -87.472

Minor flooding occurred along the Little River. Some street flooding occurred. Farmland was inundated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyThe tornado archive for Kentucky, 2020Warnings in Kentucky, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874351, 874353, 874355, 874373, 874357, 874370, 874359, 874360, 874361, 874372, 874362, 876304, 876308, 877288, 874938, 876623.